Alert archive / South Carolina / Tornado Warnings in 2006
Tornado Warning 14, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 14, 2006, 8:35 PM EDT for Colleton County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 8:35 PM EDT (00:35 UTC)
- Expired
- May 14, 2006, 9:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 57 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 150035
TORCHS
SCC029-150100-
/O.NEW.KCHS.TO.W.0014.060515T0035Z-060515T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
NORTHWEST OF JACKSONBORO...OR ABOUT 10 MILES SOUTHEAST OF
WALTERBORO...MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
JACKSONBORO...
A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY
BE TOO LATE TO GET TO A SAFE PLACE
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3274 8046 3274 8057 3291 8057 3292 8053
3292 8040 3290 8039 3283 8040 3277 8044
3273 8044
$$1 follow-up statement
000
WWUS52 KCHS 150056
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
855 PM EDT SUN MAY 14 2006
SCC029-150105-
/O.EXP.KCHS.TO.W.0014.000000T0000Z-060515T0100Z/
COLLETON-
855 PM EDT SUN MAY 14 2006
...THE TORNADO WARNING FOR COLLETON COUNTY WILL EXPIRE AT 900 PM
EDT...
AT 852 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
TORNADO WARNING BEEN ALLOWED TO EXPIRE. THERE IS ANOTHER THUNDERSTORM
WHICH IS SHOWING ROTATION NEAR NEYLES...AND ANOTHER TORNADO WARNING MAY
BE NEEDED SHORTLY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEW
SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER
OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK
THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE
IN CHARLESTON.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3274 8046 3274 8057 3291 8057 3292 8053
3292 8040 3290 8039 3283 8040 3277 8044
3273 8044
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 14, 5:22 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 14, 5:22 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 PM... ...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE... .SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS OUTFLOWS. THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN TO SLIGHT CHANCE OR NO POPS THEREAFTER. WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE 70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE LOWER-MID 50S MON NIGHT. && .LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT TERM SEVERE WX CONCERNS. && .MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED GRADIENT. RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI. && .LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH WITH EXPIRATION OF THE SVR TSTM WATCH. && .AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN. OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO W WINDS THRU THE FCST PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM. MARINE...NONE. && 33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
In the hours before
Local storm report, May 14, 7:47 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NW WALTERBORO 32.93N 80.69W
05/14/2006 E1.00 INCH COLLETON SC TRAINED SPOTTER
&&
33Local storm report, May 14, 8:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
809 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 SW RUFFIN 32.94N 80.89W
05/14/2006 E2.50 INCH COLLETON SC PUBLIC
2 TENNIS BALL SIZED HAILSTONES MIXED WITH OTHER LARGE
HAIL BETWEEN BELLS CROSSROADS AND SNIDERS CROSSROADS.
&&
33Local storm report, May 14, 8:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
810 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL WALTERBORO 32.90N 80.67W
05/14/2006 E1.75 INCH COLLETON SC PUBLIC
SVERAL REPORTS OF GOLF BALL SIZED HAIL FROM THE COUNTY
WARNING POINT AND THE PUBLIC.
&&
33Special weather statement, May 14, 8:16 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 816 PM EDT SUN MAY 14 2006 SCZ043-150100- INLAND COLLETON- 816 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 900 PM EDT... AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF HENDERSONVILLE...OR ABOUT 6 MILES SOUTHWEST OF WALTERBORO... MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RITTER...NEYLES...HENDERSONVILLE...DRAWDY...WALTERBORO... THAYER...STOKES AND RHODES CROSSROADS THROUGH 900 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 14, 8:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 6 SW SUMMERVILLE 32.96N 80.25W
05/14/2006 E1.75 INCH DORCHESTER SC TRAINED SPOTTER
VERY LARGE HAIL REPORTED VIA THE HAM RADIO NETWORK.
&&
33Special weather statement, May 14, 8:31 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 831 PM EDT SUN MAY 14 2006 GAZ100-150115- BULLOCH- 831 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 915 PM EDT... AT 831 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF NEW HOPE... OR ABOUT 8 MILES NORTH OF CLAXTON...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND REGISTER...NEW HOPE...WESTBROOKE...NEVILS...JIMPS...IRONGATE... HOPEULIKIT...WINDFIELD...WESTCHESTER AND STATESBORO THROUGH 915 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:10 PM EDT | Tornado Warning | CHS | Charleston, Dorchester | 65 min |
| May 14, 8:20 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 55 min |
| May 14, 8:31 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 29 min |
| May 14, 8:39 PM EDT | Tornado Warning | CHS | Berkeley | 36 min |
| May 14, 9:01 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 29 min |
| May 14, 9:12 PM EDT | Tornado Warning | CHS | Charleston | 63 min |
| May 14, 9:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 31 min |
| May 14, 9:33 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 42 min |
| May 14, 9:41 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 34 min |
| May 14, 10:15 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 28 min |
| May 15, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 27 min |
Nearby
Tornado Warnings in South Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.